Alert archive / Missouri / Special Weather Statements in 2021

Special Weather Statement, NWS Kansas City, MO

August 12, 2021Harrison County, Missouri

NWS Kansas City, MO issued this special weather statement at Aug 12, 2021, 4:29 AM CDT for Harrison County, Missouri. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2021, 4:29 AM CDT (09:29 UTC)
Expired
Aug 12, 2021, 5:00 AM CDT
In force
31 min
Issued by
NWS Kansas City, MO
Hail
0.88 in
Wind
30

County Harrison County, MO

The radar

The Des Moines radar (KDMX), 134 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 268 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
268 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
1721 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

341 
WWUS83 KEAX 120929
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Thu Aug 12 2021
 
MOZ005-121000-
Harrison MO-
429 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Harrison County through 500 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 16 miles southeast of Mount Ayr, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of northeastern
Harrison County.

This includes Interstate 35 in Missouri between mile markers 110 and
114.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4049 9377 4053 9409 4057 9409 4058 9377
TIME...MOT...LOC 0929Z 271DEG 19KT 4057 9398 

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

$$

Grana

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 12, 3:49 AM CDT, 40 minutes earlier.

Area forecast discussion, Aug 12, 3:49 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
349 AM CDT Thu Aug 12 2021

.Discussion...
Issued at 349 AM CDT THU AUG 12 2021

Message of the Day

- An Excessive Heat Warning remains in effect until this evening
  for the KC Metro for multiple days of heat indices around
  105-110 degrees and low temperatures this morning around 80
  degrees. The Heat Advisory remains in effect until this evening
  for the rest of the forecast area for heat indices between
  100-107 degrees and low temperatures this morning in the mid to
  upper 70s.

- There is a slight chance for an additional isolated or two to
  develop along the MO/IA border for the next few hours. Any storm
  that may develop should behave, but can't rule a strong wind
  gusts.

- Strong to severe storms are expected late this afternoon into
  the overnight hours for the majority of the area. Winds up to
  60 mph is the main concern, but hail up to quarter-sized and
  heavy downpours leading to localized flash flooding are possible
  as well.

Discussion

Some convection developed early this morning just north of the
MO/IA border. The LLJ is nosing into this area where there is also
a surface frontal boundary stretched from west to east. Support
aloft is lacking, so coverage has been isolated and those storms
have already dissipated. An isolated storm or two is possible for
the next few hours along the MO/IA border, but chances continue to
decrease as we approach sunrise, which is when the LLJ will
weaken substantially.

As we move through the day, the frontal boundary will retreat north
as a warm front. This keeps us in the warm sector with temperatures
and heat indices remaining at dangerous levels. Temperatures this
morning are in the upper 70s to low 80s and are only expected to
drop another few degrees by sunrise. Overall this afternoon, it
will be a hair cooler today than yesterday, but still dangerous,
especially since this is day four of the heat and humidity. Those
north of HWY 36 will see temperatures in the low to mid 90s with
heat indices between 100-105. South of HWY 36, we will see mid
90s with heat indices between 105-110. The highest temperatures
and heat indices will be in the KC Metro, so the Excessive Heat
Warning remains in effect there until this evening. The Heat
Advisory also remains in effect for the rest of the forecast area
until this evening. The boundary will finally move through the
area tonight as a cold front, bringing us relief for Friday and
the weekend. High temperatures are forecast to be in the 80s, with
low temperatures in the 60s.

The cold front is expected to enter our area around 1 PM this
afternoon and will be the focus for thunderstorm development today.
There is a chance for isolated convection to develop between 1 and 4
PM over areas from St. Joseph to Kirksville, but best chances for
storm development will come closer to 5-7 PM, when there won't be
much of a cap and the LLJ starts to strengthen. Storms will become
widely scattered overnight as a shortwave trough moves through
the region. Once again, we won't be lacking in instability with
4000-5000 J/kg of CAPE in the region. The deep layer shear looks
limited, but still 25 kts is enough to support some strong to
severe storms. Better chances for hail will be when storms first
develop, but the main concern will quickly transition to strong to
severe wind gusts. PWATs are also very high (~2 inches), so
moderate to heavy rainfall leading to some localized flash
flooding concerns is possible as well. The best chance for strong
to severe storms will be late this afternoon through the early
overnight hours. Localized flash flooding concerns will grow the
more rain areas get. The cold front and storms will generally move
south overnight with those in our southern counties more likely
seeing storms late Thursday/early Friday. Storms will continue
into the daylight hours, mainly for those south of the Missouri
River.

Storms will gradually exit the area throughout the day Friday with
the front. However, some small storm chances will linger through the
weekend because it looks like the front won't get too far,
stalling out to our south-southwest near the OK/AR border. Still,
it looks like the drier air advecting in from the east will limit
rain chances.

No major pattern change is anticipated right now for the beginning
of next week, so temps in the 80s with dry conditions are forecast.

&&

.Aviation...(For the 06Z TAFS through 06Z Thursday Night)
Issued at 1135 PM CDT WED AUG 11 2021

VFR conds will prevail thru the TAF pd with just a few-sct high
clouds giving way to sct clouds around 3-5kft aft 23Z. The main
concern for aviators will be the chc for thunderstorms at the
terminals aft 23Z. The best timing on storms will be 00Z-04Z at
STJ, 01Z-05Z at MCI and 02Z-06Z at MKC and IXD. These storms are
expected to be mod-hvy and may reduce vsbys to around 4SM in
areas of heavier showers.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ025-057-060-102.

     Excessive Heat Warning until 8 PM CDT this evening for
     KSZ103>105.

MO...Heat Advisory until 8 PM CDT this evening for MOZ001>008-011>017-
     020>025-030>033-038>040-043>046-053-054.

     Excessive Heat Warning until 8 PM CDT this evening for MOZ028-
     029-037.

&&

Discussion...Atkins
Aviation...73
Hazardous weather outlook, Aug 11, 5:13 AM CDT, 23 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
513 AM CDT Wed Aug 11 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
513 AM CDT Wed Aug 11 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 A few isolated storms are possible this morning mainly along and
north of I-70. These storms could become strong to severe with large
hail, winds up to 60 mph, and heavy rainfall.

 An excessive heat warning remains in effect for the KC metro today
and tomorrow for heat indices between 105-110 degrees and low
temperatures around 80 degrees. A heat advisory remains in effect for
the rest of the area for heat indices between 100-110 degrees and
low temperatures in the mid to upper 70s.

 Storms are expected this evening into tomorrow morning, mainly north
of I-70. Strong to severe storms are possible with strong winds,
hail, and heavy downpours.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

 The hot and humid weather continues for Thursday. The dangerous heat
finally ends Friday. Widely scattered storms are expected Thursday
evening through Friday morning. Strong to severe storms are possible
with strong winds, hail, and heavy downpours being the main concerns.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 12, 4:29 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Thu Aug 12 2021

MOZ005-121000-
Harrison MO-
429 AM CDT Thu Aug 12 2021

...A strong thunderstorm will impact portions of northeastern
Harrison County through 500 AM CDT...

At 429 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lamoni, or 16 miles southeast of Mount Ayr, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northeastern
Harrison County.

This includes Interstate 35 in Missouri between mile markers 110 and
114.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4049 9377 4053 9409 4057 9409 4058 9377
TIME...MOT...LOC 0929Z 271DEG 19KT 4057 9398

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH

Grana

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:58 AM CDTSpecial Weather StatementEAXMercer47 min
Aug 12, 5:31 AM CDTSevere Thunderstorm WarningEAXHarrison, Mercer29 min
Aug 12, 6:00 AM CDTSpecial Weather StatementEAXMercer30 min
Aug 12, 8:37 AM CDTSpecial Weather StatementEAXSchuyler8 min
Aug 12, 8:38 AM CDTSpecial Weather StatementEAXSchuyler37 min
Aug 12, 1:27 PM CDTFlash Flood WatchEAXPutnam, Schuyler6 hr
Aug 12, 1:42 PM CDTSpecial Weather StatementEAXDaviess, Grundy, Sullivan48 min
Aug 12, 1:45 PM CDTSpecial Weather StatementEAXSchuyler30 min
Aug 12, 2:15 PM CDTFlash Flood WarningEAXPutnam, Schuyler2 hr
Aug 12, 2:16 PM CDTSpecial Weather StatementEAXCaldwell, Linn, Livingston29 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningEAXGrundy, Linn, Livingston27 min
Aug 12, 2:31 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Daviess, Linn, Livingston29 min
Aug 12, 2:49 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston26 min
Aug 12, 3:13 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Livingston, Saline32 min
Aug 12, 3:28 PM CDTSevere Thunderstorm WarningEAXClay, Platte32 min
Aug 12, 3:44 PM CDTSevere Thunderstorm WarningEAXChariton, Macon, Randolph31 min
Aug 12, 3:53 PM CDTSevere Thunderstorm WarningEAXRandolph37 min
Aug 12, 3:56 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Platte34 min
Aug 12, 4:09 PM CDTSevere Thunderstorm WarningEAXClay, Jackson, Lafayette, Ray, Saline36 min
Aug 12, 4:42 PM CDTSevere Thunderstorm WarningEAXJackson, Johnson, Lafayette33 min
Aug 12, 5:11 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson, Lafayette34 min
Aug 12, 5:18 PM CDTSevere Thunderstorm WarningEAXCass, Jackson27 min
Aug 12, 5:22 PM CDTSevere Thunderstorm WarningEAXJackson8 min
Aug 12, 5:37 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson8 min
Aug 12, 5:43 PM CDTSevere Thunderstorm WarningEAXCass, Jackson, Johnson32 min
Aug 12, 6:15 PM CDTSpecial Weather StatementEAXCass45 min

Nearby

Special Weather Statements in Missouri, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.